Hail, Edwards
- When
- June 11, 5:50 PM CST
- Where
- Edwards County, 4.96 mi NNW of Kinsley
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.990, -99.440
A cold front in association of an upper level short wave trough moved into a conditionally unstable airmass producing thunderstorms, many that were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front in association of an upper level short wave trough moved into a conditionally unstable airmass producing thunderstorms, many that were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 4:32 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 532 PM CDT Tue Jun 11 2019 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Wednesday night) Issued at 1200 PM CDT Tue Jun 11 2019 Primary shortwave and attendant cold front were in Nebraska at midday, both of which will approach SW Kansas this afternoon and evening as NW flow aloft increases. Initial prefrontal trough and associated wind shift in NW Kansas will sink southward through this afternoon and evening. Convergence along this boundary will encourage isolated convection to form primarily south and east of Dodge City after 3 pm. Limited moisture return is underway, with S/SE winds gusting 30-35 mph at times. The dewpoint at the office has climbed back to near 50, with surface analysis showing a narrow plume of mid 50s dewpoints along an Amarillo- Hobbs, NM line. This modest moisture is forecasted by NAM to develop a narrow axis of 1000-2000 J/kg CAPE along the boundary into south central Kansas by 7 pm. If moisture and instability are sufficient to overcome capping and create updrafts, then shear is available to organize some rotating updrafts and high- based supercells. Large hail is the primary risk from any convection through this evening. A northerly wind shift will accompany the trough/cold front passage through this evening, with some modest gusts near 30 mph, before light N/NW winds prevail overnight. Mid level clouds through evening will clear overnight, as subsidence behind the exiting shortwave arrives. With a clear sky by sunrise Wednesday and weak cool/dry advection, morning lows will be below normal again, in the lower to mid 50s. Wednesday will be dry and stable, under strong NW flow aloft. With sunshine allowing efficient mixing, N/NW winds will be elevated daylight Wednesday, gusting 25-35 mph. Cool/dry advection will keep temperatures pleasant, mostly mid 70s, about 10 degrees below normal for June. Models indicate increasing clouds amid warm air advection Wednesday night into Thursday morning. Light and variable winds Wednesday evening will trend light south by sunrise, allowing moisture and instability to begin returning aloft. With models hinting at elevated convection, included modest pops across the SW zones toward sunrise Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 220 PM CDT Tue Jun 11 2019 There will be at least a chance of thunderstorms, at least somewhere in SW Kansas, every day through the long term. This is not to say it will rain for six days. But model guidance continues to depict NW flow aloft on Thursday, and then generally westerly/zonal Friday through the weekend. This flow will be energetic with numerous small, hard-to-time perturbations or shortwaves. None of these shortwaves appear strong or obvious, as such model agreement on timing and/or placement is poor, but have high confidence on their existence. These shortwaves will interact daily with improved moisture and instability to generate occasional scattered convection through the weekend. Isolated to scattered pops are broadbrushed in the grids throughout the long term. Nailing down placement and convective coverage will be largely futile more than about a day in advance, as mesoscale influences and impacts from the previous day's convection will be instrumental. Certainly, several MCSs and periods of heavy rain are possible through the weekend. In the shorter term, south winds will increase on Thursday, with moisture and instability increasing. Models do display consistency with an instability axis along the CO/KS border by late day, along the developing lee trough/dryline. So at least initial convection should be favored in the western zones Thursday. Models display a dramatic increase in instability on Friday, with NAM leading the pack forecasting CAPE upwards of 5000 J/kg. As flow aloft becomes zonal, will be looking for a convective trigger carefully for Friday. The lee trough/dryline will sharpen Friday PM, and several models indicate initiation along this boundary. All models show strong warming on Friday, in response to the zonal flow and enhanced lee troughing, with afternoon temperatures in the upper 80s and lower 90s. This additional heat will add to the potential thunderstorm engine on Friday, and possibly MCS generation somewhere in western Kansas. Details will emerge with time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 531 PM CDT Tue Jun 11 2019 Isolated/widely scattered thunderstorms will be possible at the beginning of this period generally along and east of the Highway 283/183 corridor. Some of the short term convective allowing models also show a cluster of showers and isolated thunderstorms moving out of southeast Wyoming late this afternoon and across southwest Kansas through the 04z-07z time frame. Due to the isolated nature of the storms, will hold off on any VCTS wording in the area TAFs at this time but will update if it becomes necessary. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 75 51 73 / 20 0 10 20 GCK 53 75 50 76 / 10 0 10 10 EHA 53 76 52 81 / 0 0 20 30 LBL 55 76 51 75 / 10 0 20 30 HYS 55 72 49 75 / 20 0 0 0 P28 57 78 52 74 / 50 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 505 AM CDT Tue Jun 11 2019 KSZ030-031-043>046-061>066-074>081-084>090-121015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 505 AM CDT Tue Jun 11 2019 /405 AM MDT Tue Jun 11 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated severe thunderstorms with hail up to tennis ball size and winds to 70 mph are possible between 5 and 9 pm, mainly along and east of a line from Larned to Bucklin to Ashland. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Severe thunderstorms with large hail are possible Friday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Severe thunderstorm: elevated risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 9 pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 637 PM CDT Tue Jun 11 2019 KSZ046-065-120030- Rush KS-Pawnee KS- 637 PM CDT Tue Jun 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE AND SOUTH CENTRAL RUSH COUNTIES UNTIL 730 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Nekoma, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Larned, Garfield, Ash Valley, Sanford and Frizell. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3805 9923 3833 9954 3846 9944 3824 9898 TIME...MOT...LOC 2337Z 304DEG 19KT 3834 9942 GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 9 NW KINSLEY 38.01N 99.52W
06/11/2019 E0.70 INCH EDWARDS KS PUBLIC
&&
MRThe Dodge City radar (KDDC), 53 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
14 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839896, 839905, 839906, 839907, 839909, 839910, 839911, 839913, 839914, 839915, 839916, 839918, 839919, 839920.